Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 16, NWS Jackson, KY

March 1, 1997Bath County, Fleming County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 1, 1997, 6:45 PM EST for Bath County, Fleming County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 1997, 6:45 PM EST (23:45 UTC)
Expired
Mar 2, 1997, 1:00 AM EST
In force
6 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Bath County, KY, Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 012346
FFWJKL
KYC011-063-065-069-165-173-175-197-205-020600-

BULLETIN - EBS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
645 PM EST SAT MAR 1 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 1AM EST
FOR PEOPLE IN THE FOLLOWING COUNTIES...

IN EASTERN KENTUCKY

   ...BATH
   ...ELLIOTT
   ...ESTILL
   ...FLEMING
   ...MENIFEE
   ...MONTGOMERY
   ...MORGAN
   ...POWELL
   ...ROWAN


NATIONAL WEATHER SERVICE RADAR INDICATES THAT SHOWERS AND THUNDERSTORMS
WILL CONTINUE THIS EVENING WITH MORE HEAVY RAIN IMMINENT. ACROSS
SOUTHERN PARTS OF THE WARNED AREA THE RAIN HAS TAPERED OFF
TEMPORARILY...BUT MUCH MORE RAIN IS AHEAD FOR TONIGHT.

REPORTS OF FLOODING HAVE BEEN WIDESPREAD ACROSS THE AREA. MOST STREAMS
AND CREEKS ARE AT OR ABOVE BANKFULL LEVELS. WATER COVERS MANY COUNTY
ROADS AND ROCK AND MUDSLIDES HAVE OCCURRED IN AREAS OF STEEP TERRAIN.

THIS IS A PARTICULARLY DANGEROUS FLOOD SITUATION. ADDITIONAL RAINFALL
AMOUNTS OF ONE TO THREE INCHES WILL BE POSSIBLE THIS EVENING AND
OVERNIGHT.

THIS REPLACES THE WARNING SCHEDULED TO EXPIRE AT 655 PM EST.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.


SES/DSI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 2:16 PM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Mar 1, 2:16 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
220 PM EST SAT MAR 1 1997

LITTLE TIME SPENT DELVING INTO THE MODELS THIS PACKAGE. STILL PLENTY
OF FLASH FLOOD CONCERNS COMBINED WITH OUR FIRST DAY OF HSA
RESPONSIBILITY. WHEN IT RAINS IT POURS.

MODELS COMING INTO BETTER AGREEMENT ON MOVEMENT OF SRN STREAM
SHORTWAVE...HOWEVER NGM SEEMS OUT TO LUNCH ON PRECIP TOTALS. BELIEVE
HEAVIER ETA QPF TO BE BELIEVED AS SHRA/TSRA ADVANCING EWD ACRS CENTRAL
KY. AREAS FROM JKL ON SOUTH HAVE HAD LITTLE IN THE WAY OF RAIN
TODAY...THIS WILL CHANGE AS COLD FRONT HEADS E TONIGHT AND BETTER UVM
BEGINS AFFECTING THE FAR SE. FFA FOR ENTIRE AREA STILL APPEARS
REASONABLE. SVR WX ALSO A POSSIBILITY THIS EVENING AS FAVORABLE WIND
PROFILES PER FCST SOUNDINGS COMBINE WITH LIFT AND INSTAB. BOW ECHO
FEATURES THE PRIMARY CONCERN.

FRONT EXITS STAGE RIGHT BY SUNDAY AFTN...HOWEVER POST FRONTAL RAINFALL
CONTINUES THROUGH THE EVENING AS S/W PASSES TO OUR SOUTH. CATEGORICAL
POPS LOOK REASONABLE INTO SUNDAY AFTERNOON. CHANCE POPS SUNDAY EVENING
OTRW MOSTLY CLDY/COOLER.

MONDAY SHOULD BE PARTLY SUNNY AS MODEL MN RH DECREASES AND WK SFC HI
PRES NOSES IN.

WENT ABOVE GUIDANCE TONIGHT...TEMPS WILL REMAIN IN THE 60S UNTIL
FROPA. ON SUNDAY CAA BEHIND FRONT COMBINED WITH LINGERING PRECIP WILL
CAUSE TEMPS TO FALL BACK INTO THE 50S. MOS TEMPS GENERALLY ACCEPTED
SUN NITE...I.E. 35-40. LOW-MID 50S LOOK GOOD ON MON.

JKL 62/62/36/54 ++30
LOZ 62/62/36/56 ++30

SES

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 12:14 AM ESTSevere Thunderstorm WarningJKLRockcastle31 min
Mar 1, 12:14 AM ESTSevere Thunderstorm WarningJKLPowell31 min
Mar 1, 6:11 AM ESTFlash Flood WarningJKLMorgan3 hr
Mar 1, 6:11 AM ESTFlash Flood WarningJKLMontgomery, Powell3 hr
Mar 1, 6:24 AM ESTFlash Flood WarningJKLMorgan3 hr
Mar 1, 6:24 AM ESTFlash Flood WarningJKLBath, Montgomery, Powell3 hr
Mar 1, 6:38 AM ESTFlash Flood WarningJKLMenifee2 hr
Mar 1, 7:03 AM ESTFlash Flood WarningJKLElliott3 hr
Mar 1, 8:06 AM ESTFlash Flood WarningJKLRowan4 hr
Mar 1, 9:30 AM ESTFlash Flood WarningJKLMagoffin6 hr
Mar 1, 9:30 AM ESTFlash Flood WarningJKLBath, Elliott, Menifee, Morgan, Rowan6 hr
Mar 1, 9:30 AM ESTFlash Flood WarningJKLMontgomery, Powell6 hr
Mar 1, 12:57 PM ESTFlash Flood WarningJKLFleming2 hr
Mar 1, 2:25 PM ESTSevere Thunderstorm WarningJKLMontgomery45 min
Mar 1, 2:31 PM ESTSevere Thunderstorm WarningJKLEstill, Powell44 min
Mar 1, 2:43 PM ESTSevere Thunderstorm WarningJKLJackson, Rockcastle47 min
Mar 1, 3:01 PM ESTTornado WarningJKLMenifee, Powell49 min
Mar 1, 3:07 PM ESTFlash Flood WarningJKLBath, Elliott, Fleming, Menifee, Morgan, Rowan4 hr
Mar 1, 3:07 PM ESTFlash Flood WarningJKLEstill, Powell4 hr
Mar 1, 3:07 PM ESTFlash Flood WarningJKLMontgomery4 hr
Mar 1, 3:10 PM ESTSevere Thunderstorm WarningJKLMorgan, Wolfe50 min
Mar 1, 3:13 PM ESTTornado WarningJKLMorgan47 min
Mar 1, 3:23 PM ESTSevere Thunderstorm WarningJKLLee37 min
Mar 1, 3:48 PM ESTSevere Thunderstorm WarningJKLMagoffin32 min
Mar 1, 4:04 PM ESTSevere Thunderstorm WarningJKLJohnson, Martin46 min
Mar 1, 6:45 PM ESTFlash Flood WarningJKLElliott, Menifee, Morgan, Rowan6 hr
Mar 1, 6:45 PM ESTFlash Flood WarningJKLMontgomery, Powell6 hr
Mar 1, 6:45 PM ESTFlash Flood WarningJKLEstill6 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.